Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 80, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 31, 2013, 11:10 AM EDT for 5 counties in Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2013, 11:10 AM EDT (15:10 UTC)
- Expired
- Aug 31, 2013, 12:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Johnson County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:05 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 31, 10:05 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1005 AM EDT SAT AUG 31 2013 .UPDATE... ISSUED AT 1005 AM EDT SAT AUG 31 2013 A CONVECTIVE LINE OF STORMS THAT DEVELOPED IN SOUTHERN OHIO/INDIANA ALONG WITH A CLUSTER OF STORMS THAT STARTED OUT IN NORTH CENTRAL KENTUCKY EARLIER THIS MORNING...HAS CONGLOMERATED INTO ONE LARGE LINE OF SHOWERS AND STORMS...WITH SOME STRONG TO SEVERE CONVECTION EMBEDDED WITHIN IT. HAVE INCREASED POPS ACROSS THE NORTH...HOWEVER MAY NEED TO KEEP UPPING THESE FURTHER SOUTHEAST IN THE NEXT HOUR OR TWO...WITH GOOD HEATING TAKING PLACE DOWNSTREAM. HEAVY RAINFALL...FREQUENT LIGHTNING...AS WELL AS STRONG WINDS HAVE BEEN OCCURRING IN THE STRONGER CELLS. SO FAR...THE MORE ORGANIZED CELLS HAVE STEERED CLEAR OF EASTERN KENTUCKY...HOWEVER WILL HAVE TO WATCH A CELL MOVING OUT OF CENTRAL KENTUCKY IN THE NEXT HOUR. ALL OF THIS ACTIVITY WAS INITIATED BY A PASSING SHORT WAVE MOVING THROUGH THE OHIO VALLEY. UPDATE ISSUED AT 745 AM EDT SAT AUG 31 2013 UPDATED THE FORECAST EARLY THIS MORNING TO REMOVE THE MENTION OF DENSE FOG AS THE AREAS OF CLOUDS AND SOME SPROUTING CONVECTION SEEMS TO HAVE KEPT THE WORST OF IT RATHER LIMITED. DID ADJUST THE POPS THROUGH THE NEAR TERM TO REFLECT THE DEVELOPING STORMS JUST NORTH OF THE CWA AND THE EXIT OF THE ONES TO THE SOUTHEAST. FINALLY...MADE SOME ADJUSTMENTS TO THE NEAR TERM T/TD GRIDS PER THE LATEST OBS AND TRENDS. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. A FRESH SET OF ZONES AND HWO WILL FOLLOW SHORTLY. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 350 AM EDT SAT AUG 31 2013 07Z SFC ANALYSIS SHOWS THE APPROACH OF LOW PRESSURE INTO THE AREA. THIS IS HELPING TO ACTIVATE THE WARM AND MOIST AIR IN PLACE THROUGH EAST KENTUCKY...DEWPOINTS NEAR 70 DEGREES AND TEMPS JUST A DEGREE OR SO HIGHER AS OF 3 AM. ALREADY A DEVELOPING BATCH OF SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER THE CUMBERLAND VALLEY. A GRADUAL INCREASE IN COVERAGE IS ANTICIPATED WITH THIS EARLY MORNING CONVECTIVE CLUSTER THROUGH DAWN. THE CONVECTION AND ITS ASSOCIATED CLOUD COVER SHOULD LIMIT THE RADIATIONAL BASED FOG FOR THESE PARTS THROUGH DAWN. ELSEWHERE...PATCHY DENSE FOG CAN BE EXPECTED... PARTICULARLY IN THE DEEPER VALLEYS. THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT AS THEY ALL SHOW HEIGHTS FALLING THROUGH THE OHIO VALLEY TODAY IN CONJUNCTION WITH A SERIES OF SHORTWAVES MOVING THROUGH IN NORTHWEST FLOW. TO THE NORTH...A DEEPER TROUGH WILL START TO TAKE SHAPE TONIGHT AND THROUGH THE DAY SUNDAY AS IT MOVES INTO THE NORTHERN GREAT LAKES... EFFECTIVELY LOCKING IN THE LOWER HEIGHTS AND SOURCE OF SHORTWAVE ENERGY OVER THE REGION. IN THIS ENVIRONMENT THE MESOSCALE WILL DOMINATE AS THE MAIN WX DRIVER. ACCORDINGLY...HAVE GIVEN THE HIGHER RESOLUTION MODELS OF THE NAM12 AND HRRR...IN THE NEAR TERM...THE MOST CREDENCE. DID ALSO EMBED MORE OF A DIURNAL EFFECT TO THE POP AND SKY COVER GRIDS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DOMINATE THE WEATHER OVER THE WEEKEND WITH COVERAGE APPROACHING NUMEROUS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE CONVECTION WILL LIMIT THE TEMPERATURE RISE TODAY AND SUNDAY...SO MID 80S WILL LIKELY BE THE PEAK FOR MOST LOCATIONS. AT NIGHT...EXPECT LESSER COVERAGE OF SHOWERS AND THUNDERSTORMS ALONG WITH SOME PATCHY VALLEY FOG...ESPECIALLY IN PLACES THAT SEE RAIN TODAY. AGAIN STARTED THE DEW POINT AND WIND GRIDS THROUGH 00Z WITH THE CONSSHORT AND ITS BC VERSION WHILE THE CONSALL WAS USED THEREAFTER. FOR TEMPS...ADJUSTED THE CONSALL FOR SOME MINOR TERRAIN ENHANCEMENTS IN THE LOWS TONIGHT AND FOR PCPN CONSIDERATIONS TODAY AND SUNDAY. AS FOR POPS...ENDED UP CLOSER TO THE WETTER MET GUIDANCE THROUGHOUT THE PERIOD...THOUGH THE MAV HAS COME UP SOME FROM YESTERDAY. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 300 AM EDT SAT AUG 31 2013 A STRENGTHENING UPPER LEVEL SHORTWAVE OVER THE UPPER GREAT LAKES WILL BE THE MAIN CONCERN TO START OUT THE FORECAST PERIOD. WHILE HIGH PRESSURE CONTINUES TO LIE OVER THE SE...THIS SHORTWAVE OVER THE GREAT LAKES WILL INTENSIFY AND MOVE EASTWARD SUNDAY NIGHT AND THROUGH THE DAY MONDAY. THIS WILL PLACE UPPER LEVEL TROUGHING AND AN ASSOCIATED SURFACE FRONTAL BOUNDARY ACROSS THE OHIO VALLEY. AHEAD OF THIS COLD FRONTAL PASSAGE...ALREADY MOIST AIR WILL BE IN PLACE. SO WITH CONTINUED HOT AND HUMID AIR FLOWING FROM THE SOUTH...EXPECT THE CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH SUNDAY NIGHT. THE ACTUAL COLD FRONT IS PROGGED TO TRAVERSE EASTERN KY MONDAY AFTERNOON. THIS COUPLED WITH DIURNAL HEATING WILL MAKE FOR THE BEST CHANCES OF CONVECTIVE ACTIVITY. THE FACT PW VALUES ARE STILL FORECASTED TO BE ABOVE NORMAL...AND STORM MOTION SLOW...SOME HEAVY DOWNPOURS WILL NOT BE OUT OF THE QUESTION MONDAY AFTERNOON. ONCE THE COLD FRONT PASSES THROUGH EASTERN KY...DRY AIR WILL BEGIN WORKING IN ALOFT AND EVENTUALLY MAKE ITS WAY DOWN TO THE SURFACE...CUTTING OFF ALL PRECIP CHANCES ACROSS EASTERN KY BY TUESDAY MORNING. THIS DRY AIR WILL BE ASSOCIATED WITH A HIGH PRESSURE CENTERED OVER THE UPPER MISSISSIPPI VALLEY TUESDAY. IN TERMS OF WEATHER IMPACTS...THIS WILL PROVIDE A MUCH NEEDED BREAK FROM NOT ONLY THE PRECIPITATION CHANCES...BUT THE HOT AND HUMID WEATHER THAT WE HAVE BEEN EXPERIENCING. COLDER AND DRIER CONTINENTAL AIR WILL REST OVER THE OHIO RIVER VALLEY...WITH HIGH TEMPS ONLY EXPECTED AROUND 80 DEGREES FOR TUESDAY THROUGH THURSDAY. WITH LOW DEW POINTS IN PLACE...AND MOSTLY CLEAR SKIES...THE DIURNAL SHIFT WILL BE QUITE LARGE...WITH OVERNIGHT LOWS DIPPING DOWN INTO THE UPPER 50S ACROSS PORTIONS OF THE REGION. FOR THE REMAINDER OF THE FORECAST PERIOD...A FEW SUBTLE SHORTWAVES WILL TRY TO MAKE THEIR WAY TOWARDS THE OHIO RIVER VALLEY...NAMELY FRIDAY INTO SATURDAY. HOWEVER WITH SUCH STRONG SUBSIDENCE IN PLACE...LATEST MODEL RUNS ARE SHOWING ANY PRECIP CHANCES DYING OFF BEFORE THEY REACH EASTERN KY. OVERALL IT LOOKS TO BE A GREAT SECOND HALF OF THE WORKWEEK AND START TO THE WEEKEND. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 750 AM EDT SAT AUG 31 2013 SOME PATCHY FOG WILL AFFECT THE TAF SITES THROUGH 13Z. FOLLOWING THIS...A THREAT OF THUNDERSTORMS WILL EXIST THROUGH THE DAY AND INTO THE NIGHT AS A LOW PRESSURE AREA APPROACHES AND ACTIVATES OUR CURRENT WARM AND MOIST AIR MASS. HAVE GONE WITH PREVAILING SHOWERS AND STORMS AT THE SITES BY EARLY AFTERNOON. AFTER 00Z BACKED OFF TO JUST A MENTION OF VCTS AS COVERAGE SHOULD BECOME MORE SCATTERED. LATE NIGHT VISBY RESTRICTIONS WILL BE POSSIBLE AT LOCATIONS THAT SEE RAIN TONIGHT...BUT HAVE LEFT THAT OUT OF THE TAFS FOR NOW. WINDS THROUGH THE PERIOD...OUTSIDE OF ANY STORM...WILL BE LIGHT AND VARIABLE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM...JMW AVIATION...GREIF
Hazardous weather outlook, Aug 31, 10:15 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1015 AM EDT SAT AUG 31 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1015 AM EDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL...AND SMALL HAIL MAY OCCUR WITH THE STRONGER STORMS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/GEOGERIAN
In the hours before
Special weather statement, Aug 31, 10:42 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1042 AM EDT SAT AUG 31 2013 KYZ050>052-060-104-106-311515- MENIFEE-MONTGOMERY-ROWAN-BATH-ELLIOTT-MORGAN- 1042 AM EDT SAT AUG 31 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1115 AM EDT SATURDAY MORNING... NORTHERN MENIFEE... EAST CENTRAL MONTGOMERY... NORTHERN MORGAN... SOUTHERN ROWAN... SOUTHEASTERN BATH AND ELLIOTT. AT 1042 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BRUIN TO SUDITH...OR ALONG A LINE EXTENDING FROM GRAYSON LAKE STATE PARK TO FRENCHBURG...MOVING SOUTHEAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SANDY HOOK AROUND 1050 AM EDT...SCRANTON AROUND 1055 AM EDT...WRIGLEY AROUND 1100 AM EDT...ZAG AROUND 1105 AM EDT...WELLINGTON AROUND 1110 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:28 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Morgan, Wolfe | 47 min |
| Aug 31, 1:58 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 3 hr |
| Aug 31, 2:13 PM EDT | Flash Flood Warning | JKL | Elliott, Fleming, Morgan, Rowan | 4 hr |
| Aug 31, 2:26 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 2 hr |
| Aug 31, 3:03 PM EDT | Flash Flood Warning | JKL | Bath, Menifee | 6 hr |
| Aug 31, 3:46 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Wolfe | 6 hr |
| Aug 31, 4:30 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 6 hr |
| Aug 31, 5:54 PM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| Aug 31, 5:57 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 6 hr |
| Aug 31, 6:03 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Rockcastle | 27 min |
| Aug 31, 6:20 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Pulaski, Rockcastle, Wayne | 9 hr |
| Aug 31, 6:49 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 41 min |
| Aug 31, 7:05 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.